Vitamin B3 (Niacin) Deficiency and Excess
View this Vitamin B3 (Niacin) Deficiency and Excess mnemonic and other USMLE mnemonics in the Vitamins playlist.

Vitamin B3 (Niacin) Deficiency and Excess

10424 views
Watch Video

Summary

Niacin (Vitamin B3) imbalances in the body may present as deficiency or excess. Mild niacin deficiency presents with glossitis, and severe deficiency is characterized by the clinical syndrome of pellagra, which includes the constellation of dermatitis, dementia, diarrhea, and potentially death. Niacin excess is rare, and is typically observed after administering niacin to treat lipid disorders. Symptoms of excess notably include facial flushing responsive to aspirin, flares of gout (hyperuricemia), and occasionally, hyperglycemia (high blood sugar).

Key Points

  • Niacin (Vitamin B3) Deficiency
    • Seen in malnourished patients like alcoholics (developed countries), and in populations who mainly eat corn (developing countries)
    • Mild deficiency leads to glossitis
    • Severe deficiency causes pellagra
      • Diarrhea
        • Secondary to atrophy of columnar epithelium of GI tract
      • Dementia
      • Dermatitis
        • Bilateral, symmetric scaly rash on sun-exposed surfaces
        • Broad collar rash in the C3-C4 dermatome (Casal necklace)
  • Niacin (Vitamin B3) Excess
    • Cutaneous flushing
      • induced by prostaglandins (not histamine)
        • reduce by treating with aspirin
    • Hyperuricemia/gout
      • Podagra (swollen first metatarsophalangeal joint) is common
    • Hyperglycemia


Find Niacin Deficiency and Excess and other Vitamins among Pixorize's visual mnemonics for the USMLE Step 1 and NBME shelf exams.